Alert archive / Vermont / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 9, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2006, 4:16 PM EDT for Orleans County, Vermont. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 4:16 PM EDT (20:16 UTC)
- Expired
- May 31, 2006, 4:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Orleans County, VT
The radar
The Burlington radar (KCXX), 95 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:24 PM EDT | HAIL 1 | Newport, VT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBTV 312016
SVRBTV
VTC019-312045-
/O.NEW.KBTV.SV.W.0009.060531T2016Z-060531T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
416 PM EDT WED MAY 31 2006
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORLEANS COUNTY IN NORTHEAST VERMONT
* UNTIL 445 PM EDT
* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DERBY LINE
TO COVENTRY...AND MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WEST CHARLESTON BY 435 PM EDT.
MORGAN CENTER...HOLLAND AND EAST CHARLESTON BY 440 PM EDT.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4482 7229 4500 7226 4500 7190 4499 7192
4491 7194 4487 7189 4484 7192 4480 7199
4464 7236
$$
LAHIFF2 follow-up statements
000
WWUS51 KBTV 312031
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
431 PM EDT WED MAY 31 2006
VTC019-312045-
/O.CON.KBTV.SV.W.0009.000000T0000Z-060531T2045Z/
ORLEANS VT-
431 PM EDT WED MAY 31 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EASTERN ORLEANS COUNTY...
AT 424 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR HOLLAND...OR ABOUT 9 MILES EAST OF NEWPORT...MOVING EAST
AT 35 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4482 7229 4500 7226 4500 7190 4499 7192
4491 7194 4487 7189 4484 7192 4480 7199
4464 7236
$$
LAHIFF000
WWUS51 KBTV 312046
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
446 PM EDT WED MAY 31 2006
VTC019-312056-
/O.EXP.KBTV.SV.W.0009.000000T0000Z-060531T2045Z/
ORLEANS VT-
446 PM EDT WED MAY 31 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ORLEANS COUNTY EXPIRES
AT 445 PM EDT...
THUNDERSTORMS STILL EXIST ACROSS EASTERN ORLEANS COUNTY...THOUGHT
THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.
LAT...LON 4482 7229 4500 7226 4500 7190 4499 7192
4491 7194 4487 7189 4484 7192 4480 7199
4464 7236
$$
LAHIFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:38 PM EDT, 38 minutes earlier.
Area forecast discussion, May 31, 3:38 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 338 PM EDT WED MAY 31 2006 .SHORT TERM /TONIGHT THROUGH SATURDAY/... LONGER LOOP OF WATER VAPOR IMAGERY CLEARLY SHOWS A SHORTWAVE TROUGH OVER NORTHERN NEW YORK THAT HAS COMBINED WITH CAPE VALUES OF 1000-2000 J/KG TO CREATE AN ENVIRONMENT CONDUCIVE TO ISOLATED STRONG TO SEVERE STORMS. ONLY LIMITING FACTOR TO ORGANIZED STORMS HAS BEEN DEEP LAYER SHEAR AND THIS WILL BE THE CASE FOR THE REST OF THIS AFTERNOON AND INTO THIS EVENING. WILL CONTINUE IDEA OF ENHANCED WORDING FOR THE REST OF THIS AFTERNOON AND EVENING BEFORE COLD FRONT SLOWLY SAGS SOUTHWARD INTO THE REGION AND INCREASES AREAL COVERAGE OF SHOWERS. THIS IDEA CONSISTENT WITH THINKING FROM THIS TIME YESTERDAY. COLD FRONT TO SAG SOUTHWARD THROUGH THE AREA ON THURSDAY AND THIS WILL RESULT IN CATEGORICAL SHOWERS ALONG WITH THE POSSIBILITY OF SOME THUNDERSTORMS. COMPOSITE CHART SUGGESTS LIMITED POTENTIAL FOR SEVERE. TEMPERATURES WILL BE AT LEAST 10 DEGREES COOLER THAN TODAY DUE TO CLOUDS AND PRECIPITATION. MAIN ISSUE WILL BE HOW FAR SOUTH FRONT PUSHES AS UPPER LEVEL TROUGH DEVELOPS OVER THE OHIO VALLEY AND SHOULD LIMIT THE SOUTHWARD PUSH OF THE FRONT. AS A RESULT...LOOKING FOR LIKELY PRECIPITATION CHANCES OVER THE SOUTHERN HALF OF THE AREA THURSDAY NIGHT AND CONTINUING INTO FRIDAY WITH CHANCES OVER THE NORTHERN HALF. UPPER TROUGH TO BECOME MORE ESTABLISHED FRIDAY NIGHT AND SATURDAY AND THIS WILL ENHANCE THE POTENTIAL FOR MORE WIDESPREAD PRECIPITATION LATE FRIDAY NIGHT AND SATURDAY...ESPECIALLY OVER SOUTHERN AND EASTERN VERMONT. THIS SITUATION WILL HAVE TO BE MONITORED GIVEN THE FACT THAT PRECIPITATION WILL BE ONGOING ACROSS SOUTHERN VERMONT THURSDAY NIGHT AND FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FRIDAY AND SATURDAY GIVEN LINGERING CLOUDS AND PRECIPITATION. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... LATEST MDL RUNS HAVE SHUNTED BULK OF HEAVIEST PRECIP W/ LOW ALONG FRNT TO OUR EAST...BRINGING IT INTO EASTERN MAINE LATE SAT INTO SUNDAY. SYSTEM STILL CLOSE ENOUGH TO FA THE WRAP-AROUND CLDS/PRECIP WILL AFFECT REGION SUN MORN...MDL GUIDANCE THOUGH CARRYING PRECIP A BIT TOO FAR WEST INTO CVLY...BUT THINKING SYSTEM SYSTEM WILL BE FAR ENOUGH EAST THAT E VT..ESPECIALLY NE VT WILL SEE ANY OF THIS...SO WILL TRANSITION POPS AS SUCH. ANOTHER STRONG SFC RIDGE SETS UP OFF THE EAST COAST SUN NGT REMAINING THRU TUES. THIS WILL ALLOW WARM/MOIST/UNSTABLE SW FLOW TO WORK INTO CWA. INCR TEMPS SUN THRU TUES IN MDL GUIDANCE WARRANTED AS TEMPS WILL BUILD DURING THIS TIME AS SW FLOW BECMS MORE PREVALENT...SO WILL KEEP THIS TREND. AS A RESULT WITH THE UNSTABLE AIR WORKING OVER TOP OF RIDGE...WILL PUT IN SL CHANCE FOR -RW FOR AREAS IN NORTHERN ZONES MON/TUES...MAINLY DURINGMID MORN/LATE AFTNOON HRS. TUES NGT INTO WEDNESDAY...SFC LOW OVER GREAT LKS WILL LIFT FRNT TOWARDS CWA...ALONG W/ FRNT ALONG S QUEBEC BORDER. WILL SHOW INCR CLD AND CHANCE FOR PRECIP. && .AVIATION... COND AT ALL SITES WILL VARY FROM VFR DOWN TO IFR COND AT TIMES. THRU 00Z...TRW/RW ACROSS THE REGION...W/ SOME TS CONTAINING +RW AT TIMES. THESE STORMS WILL DISSIPATE THRU 00Z. FRNT APPROACHING FROM THE WEST WILL PUSH THRU CWA AFT 03Z-05Z. HEAVIEST PRECIP FROM 06Z-10Z W/ SOME -TRW...WITH RAIN HEAVY AT TIMES. WINDS SSW TDY BECMG LGT/VAR AFT 00Z-02Z...THEN SLOWLY BECMG LGT FROM THE N AS FRNT PASSES AREA FROM 12Z THRU 18Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...EVENSON LONG TERM/AVIATION...JN
Hazardous weather outlook, May 31, 4:29 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 429 AM EDT WED MAY 31 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-010830- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 429 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND TONIGHT. SOME STORMS COULD BE STRONG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. PLEASE REPORT ANY RAINFALL AMOUNTS AND HAIL OR WIND GUST REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY
In the hours before
Special weather statement, May 31, 11:03 AM EDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1103 AM EDT WED MAY 31 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-010000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1103 AM EDT WED MAY 31 2006 ...MORE STRONG STORMS POSSIBLE ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING... AS WAS THE CASE YESTERDAY...THE POTENTIAL FOR STRONG THUNDERSTORMS IS EXPECTED ACROSS PORTIONS OF THE NORTH COUNTRY THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON OVER NORTHERN NEW YORK...ESPECIALLY OVER THE NORTHERN ADIRONDACKS...AND THEN SPREAD EASTWARD WITH TIME. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN THE 40 TO 50 MPH RANGE...HEAVY DOWNPOURS...AND HAIL. ALL OF THESE ELEMENTS WERE REPORTED YESTERDAY WITH STORMS ACROSS ESSEX COUNTY NEW YORK. LIGHTNING OF COURSE WILL ALSO BE A HAZARD TO DEAL WITH AS WELL. PERSONS ACROSS THE NORTH COUNTRY SHOULD PREPARE FOR THE STRONG THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. EVENSON
Local storm report, May 31, 1:55 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL PLATTSBURGH 44.70N 73.45W
05/31/2006 E0.88 INCH CLINTON NY EMERGENCY MNGR
&&
BILLGThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:02 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 58 min |
| May 31, 3:40 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden | 35 min |
| May 31, 3:56 PM EDT | Severe Thunderstorm Warning | BTV | Washington | 34 min |
| May 31, 4:10 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille | 35 min |
| May 31, 5:16 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex | 44 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.